Georgia, 2012

Hail and Damaging Winds in Georgia, May 17, 2012

May 17, 2012 · NWS FFC · 10 events in 6 counties and zones

The remnants of the cold front that sparked convection on the afternoon of the 16th remained as a weak boundary across central Georgia on the 17th. Meanwhile an upper trough pushed east of the area, and an upper level low developed across the Southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remnants of the cold front that sparked convection on the afternoon of the 16th remained as a weak boundary across central Georgia on the 17th. Meanwhile an upper trough pushed east of the area, and an upper level low developed across the Southeast. Numerous thunderstorms developed during the afternoon, and several became severe with reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 17, 2:20 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 17, 2:20 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT THU MAY 17 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ALTHOUGH THE UPPER LEVEL FLOW TRANSITIONS INTO WEAK TO MODERATE
RIDGING ACROSS THE EASTERN U.S. THROUGH THE PERIOD...A WEAK TROUGH
WILL REMAIN TRAPPED OVER THE DEEP SOUTH AND CAROLINA COASTAL WATERS.
THE MAIN INFLUENCE FROM THIS TROUGH WILL BE FOCUSED SOUTH AND EAST
OF THE FORECAST AREA...BUT IT WILL PREVENT THE UPPER RIDGE FROM
SUPPRESSING ALL CONVECTIVE ACTIVITY. ISOLATED TO SCATTERED
CONVECTION WILL BE POSSIBLE ACROSS THE FORECAST AREA OVERNIGHT...BUT
WILL REMAIN MORE PREVALENT ACROSS SOUTHERN AND EASTERN PORTIONS
WHERE LOW LEVEL CONVERGENCE AND THE INFLUENCE OF THE UPPER TROUGH
ARE BETTER. SURFACE HIGH PRESSURE BUILDING DOWN THE LEE OF THE
APPALACHIANS FRIDAY WILL SPREAD A MORE STABLE AIRMASS ACROSS NORTH
GEORGIA CONCENTRATING THE BETTER CHANCES FOR PRECIPITATION ACROSS
OUR CENTRAL GEORGIA ZONES.

20

.LONG TERM /SATURDAY THROUGH THURSDAY/...
EXTENDED BEGINS WITH HYBRID CAD RIDGING INTO THE AREA...THOUGH
WITH LITTLE IN THE WAY OF SENSIBLE WEATHER IMPACTS AS WAA ALOFT IS
LIMITED THUS LEADING TO A CLEAR-AIR CAD. SHOULD CONTINUE TO SEE
SOME CONVECTION AROUND THE PERIPHERY OF THE HIGH...MAINLY IN
PORTIONS OF EXTREME SOUTHERN ZONES AND THE MOUNTAINS. EARLY ON...
THE NAM IS AN OUTLIER WITH DEVELOPING AND STRENGTHENING A COASTAL
LOW FROM A SHEAR ZONE OFF THE COAST. GFS...ECMWF...AND SREF ALL IN
BETTER AGREEMENT. ALL GUIDANCE CUTS OFF THE UPPER LOW OVER THE
SOUTHEAST AND MID-ATLANTIC INTO EARLY NEXT WEEK BEFORE AN
APPROACHING SHORTWAVE KICKS IT OUT AND BRINGS A WEAK FRONT INTO
THE AREA.

MADE A FEW CHANGES TO THE EXTENDED EARLY ON ESPECIALLY WITH
POPS...WITH ONLY MINOR TWEAKS TO TEMPS. OTHERWISE NO CHANGES.
PREVIOUS DISCUSSION INCLUDED BELOW.

TDP

PREV DISCUSSION /ISSUED 411 AM EDT THU MAY 17 2012/
THE LONG TERM CONTINUES WITH THE UPPER TROUGH PATTERN AT THE
BEGINNING OF THE PERIOD. REMNANTS OF A FRONTAL BOUNDARY LINGER
ACROSS CENTRAL GEORGIA WITH A MOIST EASTERLY FLOW. LOOKS LIKE A
COUPLE OF SHORT WAVES MOVE ALONG THE BOUNDARY...BUT DYNAMICS
REMAIN WEAK OVER THE CWA. SO HAVE KEPT LOW POPS MAINLY ACROSS THE
EAST CENTRAL AREA THROUGH THE WEEKEND. BOTH GFS AND ECMWF GIVE
SOME VARIATION OF AN UPPER TROUGH THROUGH THE REMAINDER OF THE
PERIOD. BY TUESDAY A FRONT SHOULD BE PUSHING INTO THE CWA. WITH
LITTLE CONSISTENCY IN THE PATTERN...HAVE HELD ON TO SLIGHT CHANCE
OR LOW CHANCE POPS ACROSS THE CWA FOR THE REST OF THE EXTENDED.

41

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED TO PREDOMINATE THROUGH THE FORECAST PERIOD
OUTSIDE OF CONVECTIVE ACTIVITY. ISOLATED TO SCATTERED MVFR
VISIBILITIES ARE POSSIBLE 06Z TO 14Z...ESPECIALLY IN AREAS THAT
RECEIVE PRECIPITATION. WINDS WILL BE SOMEWHAT VARIABLE BETWEEN NORTH
AND EAST AROUND 7KT OR LESS THROUGH 06Z...BECOMING MORE CONSISTENTLY
EAST AFTER 06Z...AND INCREASING TO 8-12KT BY 15Z. ISOLATED TO
SCATTERED CONVECTION IS EXPECTED...MAINLY ACROSS SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  80  56  83 /  20  20  10   5
ATLANTA         61  81  60  80 /  10  10  10   5
BLAIRSVILLE     55  79  53  81 /  20  20  10  20
CARTERSVILLE    55  81  54  82 /  10  10  10   5
COLUMBUS        63  83  60  83 /  20  10  10   5
GAINESVILLE     61  80  58  82 /  20  20  10   5
MACON           63  82  58  84 /  20  20  20   5
ROME            57  85  56  83 /  10  10  10   5
PEACHTREE CITY  56  81  55  81 /  10  10  10   5
VIDALIA         65  82  62  84 /  30  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....TDP
AVIATION...20
Hazardous weather outlook, May 17, 4:45 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT THU MAY 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
545 PM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.

.SYNOPSIS...
A MODERATELY STRONG UPPER LEVEL DISTURBANCE OVER SOUTH CAROLINA
WILL GRADUALLY MOVE SOUTHWEST INTO GEORGIA TONIGHT. THIS HAS
CAUSED SCATTERED STRONG THUNDERSTORMS OVER EAST CENTRAL GEORGIA
WITH ISOLATED THUNDERSTORMS OVER THE REMAINDER OF NORTH AND
CENTRAL GEORGIA. THESE STORMS WILL GRADUALLY DIMINISH AFTER
MIDNIGHT.

.PRIMARY HAZARDS...
SMALL HAIL...BRIEF GUSTY WINDS TO 45 MPH...OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORMS.

.DISCUSSION...
MODERATELY STRONG INSTABILITY PREVAILED OVER THE AREA LATE THURSDAY
AFTERNOON. CAPE VALUES WERE IN THE 1500 TO 2000 J/KG RANGE WITH
LIFTED INDICES AROUND MINUS 3. HOWEVER...THE SHEAR REMAINED WEAK.
SOME STORMS COULD BECOME STRONG...BUT MOST ARE EXPECTED TO STAY
BELOW SEVERE LIMITS. THE AIRMASS OVER THE AREA WILL BECOME MORE
STABLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS MAINLY FOR PORTIONS OF EAST
CENTRAL GEORGIA THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS
ACROSS MOST OF NORTH AND CENTRAL GEORGIA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

16

In the hours before

Special weather statement, May 17, 4:37 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT THU MAY 17 2012

GAZ072>074-076-083>086-172230-
537 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON...TWIGGS...JONES...JOHNSON...WILKINSON...BALDWIN...
EMANUEL AND JEFFERSON COUNTIES UNTIL 630 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES EAST OF LOUISVILLE TO HADDOCK...
MOVING SOUTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON...TWIGGS...JONES...JOHNSON...WILKINSON...BALDWIN...
EMANUEL AND JEFFERSON COUNTIES THROUGH 630 PM EDT.  HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3261 8264 3266 8279 3268 8279 3272 8286
      3271 8295 3269 8299 3279 8344 3314 8358
      3296 8277 3310 8260 3310 8228 3293 8227
      3284 8231 3281 8222 3282 8215 3274 8211
TIME...MOT...LOC 2137Z 342DEG 12KT 3303 8228 3304 8259
          3290 8276 3306 8346
Special weather statement, May 17, 5:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT THU MAY 17 2012

GAZ013-014-021>023-034-172300-
614 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PICKENS...CHEROKEE...DAWSON...FORSYTH...GWINNETT AND HALL COUNTIES
UNTIL 700 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MURRAYVILLE TO HOLLIS LATHEM RESERVOIR...
MOVING SOUTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PICKENS...CHEROKEE...DAWSON...FORSYTH...GWINNETT AND HALL
COUNTIES THROUGH 700 PM EDT. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3438 8413 3446 8376 3421 8374 3407 8407
      3412 8426 3419 8426 3419 8433 3415 8436
      3416 8438 3449 8439
TIME...MOT...LOC 2215Z 358DEG 12KT 3437 8386 3431 8412
          3437 8429
Special weather statement, May 17, 5:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
624 PM EDT THU MAY 17 2012

GAZ037-047-049-172315-
624 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN WALTON...OCONEE AND MORGAN COUNTIES UNTIL 715 PM EDT...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTVILLE...MOVING SOUTHWEST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALTON...OCONEE AND MORGAN COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE EASTVILLE...FARMINGTON...
BISHOP...NORTH HIGH SHOALS...BOSTWICK...MOUNT VERNON...GRATIS...GOOD
HOPE...CAMPTON...HERNDONVILLE...EBENEZER...MONROE...BETWEEN AND
PANNELL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3362 8369 3384 8384 3393 8353 3379 8338
TIME...MOT...LOC 2225Z 061DEG 13KT 3385 8348
Special weather statement, May 17, 5:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT THU MAY 17 2012

GAZ083-086-096>098-107-109>113-172315-
631 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WHEELER...
TWIGGS...TREUTLEN...TOOMBS...TELFAIR...PULASKI...MONTGOMERY...
LAURENS...BLECKLEY...DODGE AND EMANUEL COUNTIES UNTIL 715 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY FROM NEAR WARNER ROBINS...TO JUST SOUTH OF
DUBLIN...TO SWAINSBORO...MOVING SOUTH AT 30 MPH. WINDS IN THIS
OUTFLOW BOUNDARY WERE NEAR 45 MPH.

JOHNSON COUNTY EMA REPORTED THREE TREES DOWN WHEN THIS OUTFLOW
BOUNDARY MOVED OVER JOHNSON COUNTY.

WIND GUSTS OF 45 MPH ARE LIKELY ACROSS WHEELER...TWIGGS...
TREUTLEN...TOOMBS...TELFAIR...PULASKI...MONTGOMERY ...LAURENS...
BLECKLEY...DODGE AND EMANUEL COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE BLACKVILLE...ORIANNA...
ORLAND...ROCKLEDGE...HARLOW...MONTROSE...NORRI STOWN...MODOC...
CANOOCHEE...DISTRICT PATH...DANVILLE...JEFFERSONVILLE...GILLIS
SPRINGS...LOWERY AND RENTZ.

&&

LAT...LON 3239 8221 3236 8224 3227 8222 3202 8255
      3193 8286 3201 8317 3223 8346 3275 8340
      3264 8326 3259 8323 3259 8320 3253 8312
      3246 8281 3254 8249 3280 8216
TIME...MOT...LOC 2229Z 005DEG 25KT 3261 8332 3244 8313
          3236 8282 3245 8250 3265 8226
Special weather statement, May 17, 5:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EDT THU MAY 17 2012

GAZ007-172315-
634 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN GILMER COUNTY UNTIL 715 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTECAY...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GILMER COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROUNDTOP...CARTECAY...ROY...TALONA...EAST ELLIJAY AND
ELLIJAY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3473 8453 3474 8432 3460 8427 3459 8460
TIME...MOT...LOC 2234Z 158DEG 3KT 3467 8440
Special weather statement, May 17, 5:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT THU MAY 17 2012

GAZ080-172330-
645 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TAYLOR COUNTY UNTIL 730 PM EDT...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARSONVILLE...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TAYLOR COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CARSONVILLE...WESLEY CHURCH...FICKLING MILL AND BUTLER.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3249 8440 3265 8438 3268 8436 3268 8434
      3272 8434 3272 8431 3275 8429 3273 8425
      3274 8424 3268 8420 3268 8415 3250 8414
TIME...MOT...LOC 2246Z 001DEG 7KT 3269 8426

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
May 17, 6:05 PM EST
Where
Forsyth County, 1.85 mi ESE of Dunn to 2.01 mi ESE of Dunn
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
34.224, -84.088

The Forsyth County 911 Center reported that multiple trees were blown down off of Catalina Drive. One tree fell on a house.

Hail, Marion

When
May 17, 6:30 PM EST to 6:35 PM EST
Where
Marion County, 2.72 mi WSW of Draneville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.200, -84.520

The Marion County Emergency Manager reported that dime to penny sized hail fell south of Buena Vista.

Lightning, Fulton

When
May 17, 6:30 PM EST
Where
Fulton County, 0.9 mi NE of Alpharetta
Property damage
$1,000
Reported by
Public
Coordinates
34.080, -84.290

The public reported that a large maple tree in front of a house was struck by lightning. Bark blew off the tree into the surrounding neighborhood yards.

Hail, Cobb

When
May 17, 6:32 PM EST to 6:37 PM EST
Where
Cobb County, Marietta
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -84.550

The public reported that nickel to quarter sized hail fell in Marietta.

Hail, Webster

When
May 17, 6:40 PM EST to 6:45 PM EST
Where
Webster County, 3.5 mi N of Preston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.120, -84.540

The Webster County Emergency Manager reported that penny sized hail fell north of Preston.

Thunderstorm Wind, Cobb

When
May 17, 7:00 PM EST
Where
Cobb County, 1.87 mi SW of Mt Bethel to 1.84 mi SW of Mt Bethel
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.951, -84.443

A Weather Channel employee reported that a large tree was blown down on Cherokee Place. Additionally, a large tree limb or portion of a tree fell on a house on Settlers Court, causing minor roof damage to the house.

Hail, Cobb

When
May 17, 7:04 PM EST to 7:14 PM EST
Where
Cobb County, Marietta to 0.9 mi NW of Carmichael Crossroads
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.950, -84.550

Multiple reports were received from trained spotters and the public of large hail in Cobb County. Hail covered the ground in portions of Marietta and Smyrna, and generally ranged from dime to half dollar size.

Hail, Fulton

When
May 17, 7:20 PM EST to 7:25 PM EST
Where
Fulton County, Fairburn
Measured
0.75 in hail
Reported by
Public
Coordinates
33.570, -84.580

The public reported that pea to dime sized hail fell just west of Fairburn.

Hail, Cobb

When
May 17, 7:25 PM EST to 7:30 PM EST
Where
Cobb County, 2.37 mi SSE of Leland
Measured
1 in hail
Reported by
Public
Coordinates
33.790, -84.550

The public reported quarter sized hail near Mabelton.

Hail, Dawson

When
May 17, 8:20 PM EST to 8:25 PM EST
Where
Dawson County, 0.9 mi SE of Bright
Measured
1 in hail
Reported by
Public
Coordinates
34.370, -84.060

The public reported that quarter sized hail fell on Grizzle Farm Road southeast of Dawsonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376868, 376860, 376866, 376861, 376862, 376869, 376863, 376864, 376865, 376867.